Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 93, NWS Raleigh, NC

May 28, 2000Sampson County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at May 28, 2000, 1:15 PM EDT for Sampson County, North Carolina. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 28, 2000, 1:15 PM EDT (17:15 UTC)
Expired
May 28, 2000, 1:45 PM EDT
In force
30 min
Issued by
NWS Raleigh, NC
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Sampson County, NC

What was reported inside it

TimeReportWhereRemark
May 28, 1:37 PM EDTThunderstorm Wind 60 MClinton, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 12:30 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 5.3 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2000-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1366 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2000-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1366 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
582 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

549 
WUUS52 KRAH 281718
SVRRDU
NCC163-281745-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
115 PM EDT SUN MAY 28 2000

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SAMPSON COUNTY IN NORTH CAROLINA

* UNTIL 145 PM EDT

* AT 115 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
A   SEVERE THUNDERSTORM 10 MILES SOUTH OF FAYETTEVILLE IN CUMBERLAND
COUNTY...AND ABOUT 20 MILES WEST OF SALEMBURG IN SAMPSON MOVING EAST 
AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   AUTRYVILLE AROUND 120 PM EDT
   CLINTON AROUND 130 PM EDT

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  CLINTON
  HOBBTON
  
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

WIND GUST OF 65 MPH AT THE FAYETTEVILLE AIRPORT.

LAT...LON 3524 7860 3480 7843 3485 7821 3523 7830

RA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 10:02 AM EDT, 3 hours 13 minutes earlier.

Area forecast discussion, May 28, 10:02 AM EDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
1002 AM EDT SUN MAY 28 2000

THERE WILL BE AN 18Z GSO SOUNDING.

LATEST SURFACE ANALYSIS SHOW FRONTAL BOUNDARY CUTTING ACROSS
NORTHEAST CWA. ALSO SHOWS UP WELL IN VISIBLE IMAGERY. LOTS OF CLOUDS
AND SPOTTY LIGHT RAIN NORTH OF THIS BOUNDARY WHILE PLENTY OF SUN ACROSS
SOUTHERN PORTIONS. FOCUS FOR AFTERNOON CONVECTION WILL BE ALONG
THESE BOUNDARIES ESPECIALLY SOUTHERN/EASTERN SECTIONS.

ASSESSING 12Z RAOBS...PLENTY OF INGREDIENTS FOR AFTERNOON
CONVECTION...AIR MASS QUITE UNSTABLE WITH DEWPOINTS IN THE
MID 60S TO LOWER 70S. 06Z MESO-ETA SHOW LLJ 40-45 KTS FROM AROUND
ATL MOVING NORTHEAST INTO SOUTHERN CWA LATER THIS MORNING INTO
AFTERNOON. ALSO MORNING SOUNDINGS SHOW MID LEVEL DRYING.

TEMPERATURES WILL BE A BIT TRICKY FOR NORTHWEST WHERE PLENTY OF LOW
CLOUDS/FOG AND LIGHT PRECIP CURRENTLY. CLOUDS ARE BEGINNING TO ERODE
SOUTHERN EDGE. WILL ADJUST TEMPERATURES AND CLOUD COVER AFTER 11AM
OBSERVATIONS. WILL CONTINUE CURRENT POPS. MAY ADJUST TIMING AS BEST
DYNAMICS ARRIVE LATER IN THE AFTERNOON.

ENJOY THE DAY.

.RAH...NONE.

RA

In the hours before

Special weather statement, May 28, 11:45 AM EDT, 1 hour 30 minutes before
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH, NC
1145 AM EDT SUN MAY 28 2000

NCZ007>011-021>028-038>043-073>078-083>086-088-089-290000-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-
EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-
HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-
MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-
SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-
WILSON NC-
1100 AM EDT SUN MAY 28 2000

SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER CENTRAL NORTH CAROLINA
THIS AFTERNOON AND EVENING...

.SKYWARN SPOTTERS...
SKYWARN SPOTTER NETWORK ACTIVATION IS EXPECTED IN CENTRAL NORTH
CAROLINA THIS AFTERNOON...ESPECIALLY AFTER 2PM TO AROUND 9  PM THIS
EVENING WHEN THE POTENTIAL FOR SEVERE WEATHER  IS THE GREATEST.

.SYNOPTIC PATTERN...
WARM...VERY MOIST...UNSTABLE AIR CONTINUES OVER CENTRAL NORTH CAROLINA
THIS AFTERNOON THROUGH EVENING. A WARM FRONT ACROSS NORTHEAST
CENTRAL NORTH CAROLINA WILL BE A FOCUS FOR AFTERNOON THUNDERSTORM
DEVELOPMENT. ADDITIONALLY A STRONG COLD FRONT OVER THE OHIO VALLEY
WILL PUSH SOUTHEAST INTO CENTRAL NORTH CAROLINA BY TONIGHT. STRONGER
WINDS ALOFT MAY CAUSE THUNDERSTORMS TO DEVELOP INTO A SQUALL LINE
AHEAD OF THE COLD FRONT.

.HAZARDOUS WEATHER DETAILS...
THE PRIMARY THREAT WITH SEVERE THUNDERSTORMS THIS AFTERNOON WILL BE
FROM DAMAGING DOWNBURST WINDS AND LARGE HAIL. INTENSE LIGHTNING
STRIKES ARE ALSO POSSIBLE.  INITIAL THUNDERSTORM MOVEMENT IS
EXPECTED TO BE FROM THE WEST AT ABOUT 30-40 MILES AN HOUR.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL WEATHER NEWS MEDIA FOR
ADDITIONAL STATEMENTS OR POSSIBLE WATCHES AND WARNINGS.

RA

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 9:34 PM EDTSevere Thunderstorm WarningRAHHalifax, Warren41 min
May 27, 9:42 PM EDTSevere Thunderstorm WarningRAHGranville, Person38 min
May 27, 9:42 PM EDTSevere Thunderstorm WarningRAHVance38 min
May 28, 12:41 PM EDTSevere Thunderstorm WarningRAHCumberland, Hoke49 min
May 28, 1:00 PM EDTTornado WarningRAHCumberland30 min
May 28, 1:41 PM EDTSevere Thunderstorm WarningRAHWayne49 min
May 28, 6:04 PM EDTSevere Thunderstorm WarningRAHDavidson41 min
May 28, 7:19 PM EDTSevere Thunderstorm WarningRAHAlamance26 min
May 28, 7:36 PM EDTSevere Thunderstorm WarningRAHMontgomery9 min
May 28, 7:55 PM EDTSevere Thunderstorm WarningRAHChatham35 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.